Alert archive / Oklahoma / Tornado Warnings in 2003

Tornado Warning 83, NWS Norman, OK

May 16, 2003Kingfisher County, Logan County, Oklahoma

NWS Norman, OK issued this tornado warning at May 16, 2003, 1:46 PM CDT for Kingfisher County, Logan County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 1:46 PM CDT (18:46 UTC)
Expired
May 16, 2003, 2:30 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Kingfisher County, OK, Logan County, OK

The radar

The Norman radar (KTLX), 70 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 161846
TOROKC
OKC073-083-161930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
144 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  KINGFISHER COUNTY IN CENTRAL OKLAHOMA
  LOGAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 230 PM CDT

* AT 144 PM CDT...AN ARCHING LINE OF POTENTIALLY TORNADIC 
THUNDERSTORMS WERE LOCATED FROM 10 MILES SOUTH OF KINGFISHER...TO 
NEAR LOVELL...TO 3 MILES SOUTHWEST OF MERIDIAN. THE STORMS OVER 
KINGFISHER COUNTY WERE NEARLY STATIONARY. THE STORMS OVER LOGAN 
COUNTY WERE MOVING NORTH AT 10 MPH.

ALTHOUGH TORNADOES ASSOCIATED WITH THIS STORM LIKELY WILL BE SHORT 
LIVED AND SMALL...THEY CAN STILL PRODUCE DAMAGE AND INJURY. MOVE TO A
STURDY SHELTER INDOORS AND AWAY FROM WINDOWS.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE 
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE 
WALLS.

LAT...LON 3572 9769 3577 9750 3577 9714 3615 9737
          3617 9782 3603 9804 3571 9805

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 2:50 AM CDT, 10 hours 56 minutes earlier.

Area forecast discussion, May 16, 2:50 AM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 AM CDT FRI MAY 16 2003

CURRENT AREA OF STORMS WILL LIKELY EXIT MOST OF THE AREA THIS
MORNING...BUT THE DRYLINE WILL REMAIN WEST TODAY. THE MAIN FEATURE
IN THE NEAR TERM WILL BE THE STACKED LOW THAT SHOULD TRAVERSE OK
TODAY WEST TO EAST AND SIT IN THE CENTRAL OK AREA BY EVENING. STORMS
ARE EXPECTED AGAIN THIS AFTERNOON UNDER THE COOL POOL AND THERE WILL
BE MESOSCALE BOUNDARIES AS WELL AS THE FRONT ASSOCIATED WITH THE LOW.

AS THIS CIRCULAR SYSTEM SLOWLY PULLS TO THE EAST TONIGHT AND
SATURDAY...POPS WILL GRADUALLY DECREASE WEST TO EAST ACROSS OK AND
NORTH TX. LOW CLOUDS WILL LINGER...ESPECIALLY IN THE NORTH INTO
SATURDAY AFTERNOON. BY SUNDAY WE SHOULD BE UNDER THE INFLUENCE OF AN
UPPER RIDGE ON THE SOUTHEAST SIDE OF STRONG SOUTHWEST FLOW. THE
FORECAST REMAINS RAIN FREE UNTIL MONDAY AFTERNOON. BOUNDARY LAYER
MOISTURE SHOULD REMAIN IN PLACE BEHIND TODAYS SYSTEM OVER OUR
AREA...SO A WEAK WAVE TRAVELING ON THE WEST SIDE OF THE UPPER RIDGE
MAY PROVIDE SUFFICIENT CAUSE FOR SHOWERS/STORMS LATE MONDAY AND
MONDAY NIGHT. THIS WILL BE FOLLOWED BY A FRONT ON TUESDAY OR TUESDAY
NIGHT.

WEATHER LATER IN THE EXTENDED PERIOD REMAINS AS PREVIOUSLY FORECAST
WITH A CHANCE FOR RAIN LATE IN THE WEEK.

FCSTID =    9
OKC   75  60  74  56 /  70  30   0   0
HBR   75  57  74  55 /  40  10   0   0
SPS   80  61  75  55 /  40   0   0   0
GAG   64  52  72  53 /  70  30   0   0
PNC   71  57  74  55 /  80  50  20   0
DUA   85  69  78  59 /  70  30  20   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 1 hour 46 minutes before
OKZ004>048-050>052-TXZ083>090-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PARTS OF SOUTHEAST OKLAHOMA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS
PORTIONS OF NORTHERN...WESTERN AND CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK IS GENERALLY EAST OF A LINE FROM SEMINOLE...TO
MADILL OKLAHOMA. THE SLIGHT RISK AREA IS WEST OF THE MODERATE RISK
AND EAST OF A LINE FROM MANCHESTER TO CLINTON TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
AFTERNOON THROUGH THE EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND
STATEMENTS AND PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY THIS
AFTERNOON THROUGH THE EVENING HOURS.

DISCUSSION...
A STRONG UPPER LEVEL LOW OVER WEST CENTRAL OKLAHOMA EARLY THIS
AFTERNOON CONTINUES TO MOVE EAST ACROSS THE AREA. AT THE SURFACE...
LOW PRESSURE WAS CENTERED OVER CADDO COUNTY OKLAHOMA WITH A WARM
FRONT STRETCHING FROM THE LOW PRESSURE AREA TO NEAR ADA AND ATOKA.
A DRYLINE EXTENDED NORTH TO SOUTH NEAR INTERSTATE 35 FROM NEAR
PURCELL TO MARIETTA. A COLD FRONT WAS ALSO MOVING SOUTHEAST ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

THE LOW PRESSURE AREA AND OTHER SURFACE BOUNDARIES WILL MOVE EAST
ACROSS THE AREA DURING THE DAY. TO THE SOUTH OF THE WARM FRONT AND
EAST OF THE DRYLINE... VERY MOIST AND UNSTABLE AIR IS IN PLACE OVER
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE DRYLINE ACROSS SOUTHEAST OKLAHOMA THIS AFTERNOON
AND THE INSTABILITY AND WIND SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS IN THIS AREA. THE PRIMARY THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS ALTHOUGH TORNADOES ARE POSSIBLE.

FARTHER NORTH AND WEST... CONDITIONS AT LOW LEVELS ARE COOLER AND
DRIER... BUT COLD TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE
NEAR THE UPPER LEVEL STORM SYSTEM ARE STILL CREATING AN UNSTABLE
ATMOSPHERE AND RISK OF SEVERE WEATHER WILL CONTINUE THROUGH THE
AFTERNOON AND INTO THE EVENING.  THE PRIMARY THREAT WILL BE LARGE
HAIL... BUT AGAIN THE WIND SHEAR AT LOW LEVELS WILL SUPPORT
SUPERCELL THUNDERSTORMS WITH A RISK OF ISOLATED TORNADOES.

BY LATE THIS EVENING THE SEVERE THUNDERSTORM POTENTIAL IS EXPECTED
TO MOVE EAST OF THE AREA AS THE UPPER LOW MOVES EAST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN ON THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

...SPEG.

In the hours before

Special weather statement, May 16, 11:45 AM CDT, 2 hours 1 minute before
OKZ024-025-161700-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CANADIAN AND
NORTHERN OKLAHOMA COUNTIES.

A SMALL CLUSTER OF STRONG THUNDERSTORM WERE LOCATED OVER NORTHERN
CANADIAN AND NORTHERN OKLAHOMA COUNTIES AND WERE MOVING NORTHWEST
AROUND 15 MPH.  THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL ALONG WITH GUSTY WINDS.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

BT
Local storm report, May 16, 12:58 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    WESTOVER                  TX   60 MPH WIND GUST
05/16/03   BAYLOR                         REPORTED BY SPOTTER,
                                          ESTIMATED WIND SPEED

JP
Special weather statement, May 16, 1:24 PM CDT, 22 minutes before
OKZ048-052-161845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
124 PM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND BRYAN COUNTIES.

STRONG THUNDERSTORMS WERE DEVELOPING SOUTHWEST OF DURANT IN BYRAN
COUNTY AND MAY BECOME SEVERE OVER THE NEXT 15 MINUTES.  THESE
STORMS ARE FORMING IN AN ENVIROMENT FAVORABLE FOR PRODUCING
TORNADOES.  THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH.

PEOPLE IN ATOKA AND BRYAN COUNTIES...INCLUDING THE CITY OF DURANT...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, May 16, 1:28 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
128 PM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    2 E PRAGUE                OK   TORNADO
05/16/03   LINCOLN                        MICROWAVE TOWER DESTROYED.
                                          REPORTED BY EM

JP
Local storm report, May 16, 1:31 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
131 PM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 PM    6 N W WETUMKA             OK   TORNADO
05/16/03   HUGHES                         REPORTED BY WETUMKA PD

JP
Local storm report, May 16, 1:43 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    5 NE KINGFISHER           OK   TORNADO
05/16/03   KINGFISHER                     TORNADO REPORTED BY COUNTY
                                          EM

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:45 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills45 min
May 15, 10:09 PM CDTTornado WarningOUNBeckham, Roger Mills51 min
May 15, 11:00 PM CDTTornado WarningOUNRoger Mills60 min
May 15, 11:10 PM CDTSevere Thunderstorm WarningOUNDewey50 min
May 15, 11:23 PM CDTSevere Thunderstorm WarningOUNBeckham67 min
May 15, 11:37 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward38 min
May 15, 11:38 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward52 min
May 15, 11:54 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills, Washita81 min
May 16, 12:05 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon25 min
May 16, 12:28 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods, Woodward47 min
May 16, 12:29 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson31 min
May 16, 12:44 AM CDTSevere Thunderstorm WarningOUNBlaine31 min
May 16, 1:01 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa44 min
May 16, 1:05 AM CDTSevere Thunderstorm WarningOUNTillman40 min
May 16, 1:12 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher, Major48 min
May 16, 1:14 AM CDTSevere Thunderstorm WarningOUNWashita31 min
May 16, 1:22 AM CDTSevere Thunderstorm WarningOUNStephens38 min
May 16, 1:22 AM CDTTornado WarningOUNMajor23 min
May 16, 1:45 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Washita45 min
May 16, 2:01 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more59 min
May 16, 2:14 AM CDTSevere Thunderstorm WarningOUNJefferson46 min
May 16, 2:16 AM CDTSevere Thunderstorm WarningOUNStephens44 min
May 16, 2:30 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Love, Murray60 min
May 16, 2:58 AM CDTSevere Thunderstorm WarningOUNKay, Lincoln, Noble, Payne47 min
May 16, 3:12 AM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc63 min
May 16, 3:19 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole56 min
May 16, 3:29 AM CDTSevere Thunderstorm WarningOUNJefferson46 min
May 16, 3:39 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes51 min
May 16, 3:45 AM CDTSevere Thunderstorm WarningOUNLincoln45 min
May 16, 3:49 AM CDTSevere Thunderstorm WarningOUNCarter, Love41 min
May 16, 3:58 AM CDTTornado WarningOUNLincoln32 min
May 16, 4:26 AM CDTSevere Thunderstorm WarningOUNCarter, Murray34 min
May 16, 4:41 AM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc49 min
May 16, 4:46 AM CDTSevere Thunderstorm WarningOUNLove29 min
May 16, 4:50 AM CDTSevere Thunderstorm WarningOUNMarshall25 min
May 16, 5:06 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes54 min
May 16, 5:13 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan62 min
May 16, 5:17 AM CDTSevere Thunderstorm WarningOUNMarshall28 min
May 16, 6:14 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan46 min
May 16, 12:26 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma49 min
May 16, 12:34 PM CDTTornado WarningOUNLogan, Oklahoma26 min
May 16, 12:41 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole49 min
May 16, 1:00 PM CDTTornado WarningOUNLogan45 min
May 16, 1:10 PM CDTTornado WarningOUNLincoln65 min
May 16, 1:13 PM CDTTornado WarningOUNHughes32 min
May 16, 1:17 PM CDTTornado WarningOUNKingfisher28 min
May 16, 1:22 PM CDTTornado WarningOUNPayne53 min
May 16, 2:00 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan30 min
May 16, 2:11 PM CDTTornado WarningOUNLincoln, Payne64 min
May 16, 2:30 PM CDTTornado WarningOUNLogan45 min
May 16, 2:33 PM CDTFlash Flood WarningOUNKingfisher, Logan117 min

Nearby

Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.